Innovations in Incidence Geometry

Hyperplanes of sympectic dual polar spaces: a survey

Bart de Bruyn

Full-text: Open access

Abstract

This paper surveys the most important results about hyperplanes of symplectic dual polar spaces. These results concern constructions of such hyperplanes, classification results and characterization results. Also the problem which hyperplanes arise from full projective embeddings will be considered here.

Article information

Source
Innov. Incidence Geom., Volume 15, Number 1 (2017), 207-228.

Dates
Received: 15 September 2015
Accepted: 6 June 2016
First available in Project Euclid: 28 February 2019

Permanent link to this document
https://projecteuclid.org/euclid.iig/1551323015

Digital Object Identifier
doi:10.2140/iig.2017.15.207

Zentralblatt MATH identifier
1394.51001

Subjects
Primary: 51A45: Incidence structures imbeddable into projective geometries 51A50: Polar geometry, symplectic spaces, orthogonal spaces 51E12: Generalized quadrangles, generalized polygons

Keywords
(symplectic) dual polar space hyperplane projective embedding

Citation

Bruyn, Bart de. Hyperplanes of sympectic dual polar spaces: a survey. Innov. Incidence Geom. 15 (2017), no. 1, 207--228. doi:10.2140/iig.2017.15.207. https://projecteuclid.org/euclid.iig/1551323015


Export citation

References

  • S. Ball, P. Govaerts and L. Storme, On ovoids of parabolic quadrics, Des. Codes Cryptogr. 38 (2006), 131–145.
  • A. Barlotti, Un' estensione del teorema di Segre-Kustaanheimo, Boll. Un. Mat. Ital. 10 (1955), 498–506.
  • A. Blokhuis and A. E. Brouwer, The universal embedding dimension of the binary symplectic dual polar space, Discrete Math. 264 (2003), 3–11.
  • N. Bourbaki, Lie groups and Lie algebras, Chapters 7–9, Springer-Verlag, Berlin, 2005.
  • F. Buekenhout and P. J. Cameron, Projective and affine geometry over division rings, pp. 27–62 in Handbook of incidence geometry, North-Holland, 1995.
  • W. Burau, Mehrdimensionale projektive und höhere Geometrie, Mathematische Monographien 5, VEB Deutscher Verlag der Wissenschaften, Berlin, 1961.
  • P. J. Cameron, Dual polar spaces, Geom. Dedicata 12 (1982), 75–85.
  • I. Cardinali, B. De Bruyn and A. Pasini, Locally singular hyperplanes in thick dual polar spaces of rank 4, J. Combin. Theory Ser. A 113 (2006), 636–646.
  • ––––, On the simple connectedness of hyperplane complements in dual polar spaces, Discrete Math. 309 (2009), 294–303.
  • B. N. Cooperstein, On the generation of dual polar spaces of symplectic type over finite fields, J. Combin. Theory Ser. A 83 (1998), 221–232.
  • B. N. Cooperstein and B. De Bruyn, Points and hyperplanes of the universal embedding space of the dual polar space $DW(5,q)$, $q$ odd, Michigan Math. J. 58 (2009), 195–212.
  • B. N. Cooperstein and A. Pasini, The non-existence of ovoids in the dual polar space $DW(5,q)$, J. Combin. Theory Ser. A 104 (2003), 351–364.
  • B. De Bruyn, Near polygons, Frontiers in Mathematics, Birkhäuser, Basel, 2006.
  • ––––, A characterization of the SDPS-hyperplanes of dual polar spaces, European J. Combin. 28 (2007), 705–714.
  • ––––, The hyperplanes of $DQ(2n,\K)$ and $DQ^-(2n+1,q)$ which arise from their spin-embeddings, J. Combin. Theory Ser. A 114 (2007), 681–691.
  • ––––, Hyperplanes of $DW(2n-1,q)$, $q \not= 2$, without ovoidal quads, Discrete Math. 307 (2007), 2680–2694.
  • ––––, The hyperplanes of $DW(5,2^h)$ which arise from embedding, Discrete Math. 309 (2009), 304–321.
  • ––––, Some subspaces of the $k$th exterior power of a symplectic vector space, Linear Algebra Appl. 430 (2009), 3095–3104.
  • ––––, The uniqueness of the SDPS-set of the symplectic dual polar space $DW(4n-1,q)$, $n \geq 2$, European J. Combin. 30 (2009), 911–922.
  • ––––, On a class of hyperplanes of the symplectic and Hermitian dual polar spaces, Electron. J. Combin. 16 (2009), Research Paper 1, 20 pp.
  • ––––, Hyperplanes of $DW(5,\K)$ with $\K$ a perfect field of characteristic $2$, J. Algebraic Combin. 30 (2009), 567–584.
  • ––––, Locally subquadrangular hyperplanes in symplectic and Hermitian dual polar spaces, European J. Combin. 31 (2010), 1586–1593.
  • ––––, The hyperplanes of finite symplectic dual polar spaces which arise from projective embeddings, European J. Combin. 32 (2011), 1384–1393.
  • ––––, On extensions of hyperplanes of dual polar spaces, J. Combin. Theory Ser. A 118 (2011), 949–961.
  • ––––, Non-classical hyperplanes of $DW(5,q)$, Electron. J. Combin. 20 (2013), Paper 14, 17 pp.
  • ––––, Hyperplanes of $DW(5,\K)$ containing a quad, Discrete Math. 313 (2013), 1237–1247.
  • ––––, Nonclassical hyperplanes of finite thick dual polar spaces, preprint.
  • ––––, A characterization of a class of hyperplanes of $DW(2n-1,\K)$, preprint.
  • B. De Bruyn and M. Kwiatkowski, The classification of the trivectors of a six-dimensional symplectic space: summary, consequences and connections, Linear Algebra Appl. 438 (2013), 3516–3529.
  • ––––, A $14$-dimensional module for the symplectic group: orbits on vectors, Comm. Algebra 43 (2015), 5372–5398.
  • ––––, The hyperplanes of $DW(5,\F)$ arising from the Grassmann embedding, preprint.
  • B. De Bruyn and A. Pasini, Generating symplectic and Hermitian dual polar spaces over arbitrary fields nonisomorphic to $\F_2$, Electron. J. Combin. 14 (2007), Research Paper 54, 17 pp.
  • B. De Bruyn and H. Pralle, The hyperplanes of $DW(5,q)$ with no ovoidal quad, Glasg. Math. J. 48 (2006), 75–82.
  • B. De Bruyn and P. Vandecasteele, Valuations and hyperplanes of dual polar spaces, J. Combin. Theory Ser. A 112 (2005), 194–211.
  • G. Fellegara, Gli ovaloidi in uno spazio tridimensionale di Galois di ordine 8, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Nat. (8) 32 (1962), 170–176.
  • J.-i. Igusa, A classification of spinors up to dimension twelve, Amer. J. Math. 92 (1970), 997–1028.
  • W. M. Kantor, Ovoids and translation planes, Canad. J. Math. 34 (1982), 1195–1207.
  • A. Kasikova and E. E. Shult, Absolute embeddings of point-line geometries, J. Algebra 238 (2001), 265–291.
  • P. Li, On the universal embedding of the $Sp_{2n}(2)$ dual polar space, J. Combin. Theory Ser. A 94 (2001), 100–117.
  • J. McInroy and S. Shpectorov, On the simple connectedness of hyperplane complements in dual polar spaces. II, Discrete Math. 310 (2010), 1381–1388.
  • C. M. O'Keefe and T. Penttila, Ovoids of $\PG(3,16)$ are elliptic quadrics, J. Geom. 38 (1990), 95–106.
  • ––––, Ovoids of $\PG(3,16)$ are elliptic quadrics. II, J. Geom. 44 (1992), 140–159.
  • C. M. O'Keefe, T. Penttila and G. F. Royle, Classification of ovoids in $\PG(3,32)$, J. Geom. 50 (1994), 143–150.
  • G. Panella, Caratterizzazione delle quadriche di uno spazio (tridimensionale) lineare sopra un corpo finito, Boll. Un. Mat. Ital. 10 (1955), 507–513.
  • A. Pasini and S. Shpectorov, Flag-transitive hyperplane complements in classical generalized quadrangles, Bull. Belg. Math. Soc. Simon Stevin 6 (1999), 571–587.
  • ––––, Uniform hyperplanes of finite dual polar spaces of rank 3, J. Combin. Theory Ser. A 94 (2001), 276–288.
  • T. Penttila and C. E. Praeger, Ovoids and translation ovals, J. London Math. Soc. (2) 56 (1997), 607–624.
  • T. Penttila and B. Williams, Ovoids of parabolic spaces, Geom. Dedicata 82 (2000), 1–19.
  • V. L. Popov, Classification of spinors of dimension fourteen, Trans. Mosc. Math. Soc. 1 (1980), 181–232.
  • H. Pralle, A remark on non-uniform hyperplanes of finite thick dual polar spaces, European J. Combin. 22 (2001), 1003–1007.
  • ––––, Hyperplanes of dual polar spaces of rank 3 with no subquadrangular quad, Adv. Geom. 2 (2002), 107–122.
  • ––––, The hyperplanes of $DW(5,2)$, Experiment. Math. 14 (2005), 373–384.
  • H. Pralle and S. Shpectorov, The ovoidal hyperplanes of a dual polar space of rank 4, Adv. Geom. 7 (2007), 1–17.
  • A. A. Premet and I. D. Suprunenko, The Weyl modules and the irreducible representations of the symplectic group with the fundamental highest weights, Comm. Algebra 11 (1983), 1309–1342.
  • Ph. Revoy, Trivecteurs de rang $6$, Colloque sur les Formes Quadratiques (Montpellier, 1977), Bull. Soc. Math. France Mém. 59 (1979), 141–155.
  • M. A. Ronan, Embeddings and hyperplanes of discrete geometries, European J. Combin. 8 (1987), 179–185.
  • E. E. Shult, Generalized hexagons as geometric hyperplanes of near hexagons, pp. 229–239 in “Groups, combinatorics & geometry (Durham, 1990)”, London Math. Soc. Lecture Note Ser. 165, Cambridge University Press, 1992.
  • E. E. Shult and J. A. Thas, Hyperplanes of dual polar spaces and the spin module, Arch. Math. 59 (1992), 610–623.
  • J. A. Thas and S. E. Payne, Spreads and ovoids in finite generalized quadrangles, Geom. Dedicata 52 (1994), 227–253.
  • S. Thomas, Designs and partial geometries over finite fields, Geom. Dedicata 63 (1996), 247–253.
  • J. Tits, Ovoï des et groupes de Suzuki, Arch. Math. 13 (1962), 187–198.
  • ––––, Buildings of spherical type and finite BN-pairs, Lecture Notes in Mathematics 386, Springer-Verlag, Berlin, 1974.